What Aspirin Is:
Aspirin is a nonsteroidal anti-inflammatory drug
, or NSAID, commonly used to treat both acute and chronic pain conditions. Aspirin is available in both over-the-counter and prescription strengths, and can control fevers as well as treating mild to moderate pain.
How Aspirin Works:
Aspirin has long been thought to inhibit prostaglandins in the body, which can help relieve some types of pain. However, its mechanisms for reducing inflammation have not always been clear. Recent studies have been working to discover exactly how aspirin works to reduce swelling in the body.
How Aspirin Is Used:
Aspirin is an NSAID, so it works both to decrease mild to moderate pain as well as swelling, either after an acute injury or in chronic inflammatory pain conditions. Aspirin may be useful in treating the following chronic pain conditions:
- rheumatoid arthritis
- chronic muscle pains
Sometimes, aspirin is combined with other painkillers, such as oxycodone
or codeine, to treat more severe forms of pain.
Aspirin Brand Names:
Aspirin may also be known as:
- St. Joseph
Aspirin with acetaminophen may also be called:
- Goody’s Headache Powder
Aspirin with opioids may be called:
- Butalbital Compound
Aspirin Side Effects:
Aspirin is a blood thinner, so it also can be taken to prevent certain types of coronary events, such as a heart attack. However, if you take aspirin regularly for pain, you should be aware that a cut might bleed for longer than normal. Aspirin also can cause nausea, stomach pain and even vomiting.
Serious side effects of aspirin that require immediate medical attention include:
- rash or hives
- facial swelling (such as in the lips or tongue)
- rapid breathing, or difficulty breathing
- an unusually rapid heartbeat
- vomiting blood or a “coffee ground” substance
- ringing ears or difficulty hearing
- bloody or black bowel movements
You don’t commonly hear of an aspirin overdose, but it can happen. Some types of aspirin are formulated as time-release, and chewing this type of pill can release too much medication at once. Also, many over-the-counter products such as cold-relievers or antacids also contain aspirin. It is possible to take more than what is recommended without realizing it. Signs of an aspirin overdose include difficulty breathing, high fever or seizures. If you notice these signs while you are taking aspirin, seek medical attention immediately.